Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Sums of squares of regular functions
on real algebraic varieties

Author: Claus Scheiderer
Journal: Trans. Amer. Math. Soc. 352 (2000), 1039-1069
MSC (1991): Primary 14P99; Secondary 11E25, 12D15, 13H05, 14G30, 14H99, 14J99
Published electronically: September 8, 1999
MathSciNet review: 1675230
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $V$ be an affine algebraic variety over $\mathbb{R}$ (or any other real closed field $R$). We ask when it is true that every positive semidefinite (psd) polynomial function on $V$ is a sum of squares (sos). We show that for $\dim V\ge 3$ the answer is always negative if $V$ has a real point. Also, if $V$ is a smooth non-rational curve all of whose points at infinity are real, the answer is again negative. The same holds if $V$ is a smooth surface with only real divisors at infinity. The ``compact'' case is harder. We completely settle the case of smooth curves of genus $\le 1$: If such a curve has a complex point at infinity, then every psd function is sos, provided the field $R$ is archimedean. If $R$ is not archimedean, there are counter-examples of genus $1$.

References [Enhancements On Off] (What's this?)

  • 1. E. Artin: Über die Zerlegung definiter Funktionen in Quadrate. Abh. Math. Sem. Univ. Hamburg 5, 100-115 (1927). See: Coll. Papers, Addison-Wesley, Reading, MA, 1965, pp. 273-288. MR 31:1159
  • 2. R. Baeza: Quadratic Forms over Semilocal Rings. Lect. Notes Math. 655, Springer, Berlin, 1978. MR 58:10972
  • 3. J. Bochnak, M. Coste, M.-F. Roy: Géométrie Algébrique Réelle. Erg. Math. Grenzgeb. (3) 12, Springer, Berlin, 1987. MR 90b:14030
  • 4. P. Borwein, T. Erdélyi: Polynomials and Polynomial Inequalities. Grad. Texts Math. 161, Springer, New York, 1995. MR 97e:41001
  • 5. M. D. Choi, Z. D. Dai, T. Y. Lam, B. Reznick: The Pythagoras number of some affine algebras and local algebras. J. reine angew. Math. 336, 45-82 (1982). MR 84f:12012
  • 6. M. D. Choi, T. Y. Lam: An old question of Hilbert. In: Quadratic Forms (Kingston 1976), G. Orzech (ed.), Queen's Papers Pure Appl. Math. 46, Kingston, ON, 1977, pp. 385-405. MR 58:16503
  • 7. M. D. Choi, T. Y. Lam, B. Reznick, A. Rosenberg: Sums of squares in some integral domains. J. Algebra 65, 234-256 (1980). MR 81h:10028
  • 8. J.-L. Colliot-Thélène, C. Scheiderer: Zero-cycles and cohomology on real algebraic varieties. Topology 35, 533-559 (1996). MR 97a:14009
  • 9. M. Coste, M.-F. Roy: La topologie du spectre réel. In: Ordered Fields and Real Algebraic Geometry (San Francisco 1981), D. W. Dubois, T. Recio (eds.), Contemp. Math., Providence, RI, 1982, pp. 27-59. MR 83m:14017
  • 10. Ch. N. Delzell: A constructive, continuous solution to Hilbert's $17^{\rm th}$ problem, and other results in semi-algebraic geometry. Ph. D. thesis, Stanford University, June 1980. Cf. also ``Bad points for positive semidefinite polynomials: preliminary report'', Abstracts of papers presented to the AMS 18, # 926-12-174 (1997).
  • 11. Ch. N. Delzell: Kreisel's unwinding of Artin's proof. In: Kreiseliana: About and Around Georg Kreisel, P. Odifreddi (ed.), A. K. Peters, Wellesley, MA, 1996, pp.113-246. CMP 97:08
  • 12. D. Gondard: Le 17ème problème de Hilbert et ses développements récents. Sém. Structures Algébriques Ordonnées, Univ. Paris VII, Vol. II, 21-49 (1990).
  • 13. D. Gondard, P. Ribenboim: Fonctions définies positives sur les variétés réelles. Bull. Sci. Math. (2) 98, 39-47 (1974). MR 55:5601
  • 14. R. Hartshorne: Algebraic Geometry. Grad.Texts Math. 52, Springer, New York, 1977. MR 57:3116
  • 15. D. Hilbert: Über die Darstellung definiter Formen als Summe von Formenquadraten. Math. Ann. 32, 342-350 (1888). See: Ges. Abh., Bd. II, Springer, Berlin, 1933, pp.154-161.
  • 16. D. Hilbert: Über ternäre definite Formen. Acta math. 17, 169-197 (1893). See: Ges. Abh., Bd. II, Springer, Berlin, 1933, pp. 345-366.
  • 17. D. Hilbert: Mathematische Probleme. Arch. Math. Phys. (3) 1, 44-63 and 213-237 (1901). See: Ges. Abh., Bd. III, Springer, Berlin, 1933, pp. 290-329.
  • 18. D. Hilbert: Hermann Minkowski. Gedächtnisrede, 1. Mai 1909. Math. Ann. 68, 445-471 (1910). See: Ges. Abh., Bd. III, Springer, Berlin, 1933, pp. 339-364.
  • 19. M. Knebusch, C. Scheiderer: Einführung in die reelle Algebra. Vieweg, Braunschweig, 1989. MR 90m:12005
  • 20. H. Lindel: Projektive Moduln über Polynomringen $A [T_1,\ldots,T_m]$ mit einem regulären Grundring $A$. Manuscr.math. 23, 143-154 (1978). MR 57:12597
  • 21. H. Matsumura: Commutative Algebra. Second edition. Benjamin, Reading, Mass., 1980. MR 82i:13003
  • 22. J. S. Milne: Jacobian Varieties. In: Arithmetic Geometry, G. Cornell, J. H. Silverman (eds.), Springer, New York 1986, Chapter VII, pp. 167-212. MR 89b:14029
  • 23. H. Minkowski: Untersuchungen über quadratische Formen. Bestimmung der Anzahl verschiedener Formen, welche ein gegebenes Genus enthält. Inauguraldissertation, Königsberg 1885; see Ges. Abh., Bd. I, Teubner, Leipzig, 1911, pp. 157-202.
  • 24. T. S. Motzkin: The arithmetic-geometric inequality. In: Inequalities, Proc. Symp. Wright-Patterson AFB 1965, O. Shisha (ed.), Academic Press, New York, 1967, pp. 205-224. MR 36:6569
  • 25. A. Pfister: Quadratic Forms with Applications to Algebraic Geometry and Topology. London Math. Soc. Lecture Note Ser. 217, Cambridge University Press, Cambridge, 1995. MR 97c:11046
  • 26. V. Powers: Hilbert's 17th problem and the champagne problem. Am. Math. Monthly 103, 879-887 (1996). MR 97m:12008
  • 27. B. Reznick: Some concrete aspects of Hilbert's 17th problem. Preprint, see Sém. Structures Algébriques Ordonnées, Univ. Paris VII, 1996. Revised version to appear in Proc. RAGOS, Contemp. Math.
  • 28. C. Scheiderer: Real and Étale Cohomology. Lect. Notes Math. 1588, Springer, Berlin, 1994. MR 96c:14018
  • 29. C. Scheiderer: Classification of hermitian forms and semisimple groups over fields of virtual cohomological dimension one. Manuscr. math. 89, 373-394 (1996). MR 97g:20056
  • 30. K. Schmüdgen: The $K$-moment problem for compact semi-algebraic sets. Math. Ann. 289, 203-206 (1991). MR 92b:44011
  • 31. G. Stengle: Integral solution of Hilbert's seventeenth problem. Math. Ann. 246, 33-39 (1979). MR 81c:12035
  • 32. E. Witt: Zerlegung reeller algebraischer Funktionen in Quadrate. Schiefkörper über reellem Funktionenkörper. J. reine angew. Math. 171, 4-11 (1934).
  • 33. Th. Wörmann: Positive polynomials on compact sets. To appear Manuscr. math.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14P99, 11E25, 12D15, 13H05, 14G30, 14H99, 14J99

Retrieve articles in all journals with MSC (1991): 14P99, 11E25, 12D15, 13H05, 14G30, 14H99, 14J99

Additional Information

Claus Scheiderer
Affiliation: Fachbereich Mathematik, Universität Duisburg, 47048 Duisburg, Germany

Keywords: Sums of squares, positive semidefinite functions, preorders, real algebraic curves, Jacobians, real algebraic surfaces, real spectrum
Received by editor(s): October 5, 1997
Published electronically: September 8, 1999
Dedicated: Dedicated to Manfred Knebusch on the occasion of his 60th birthday
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society